High Wind, Woods
- When
- April 20, 3:40 AM CST
- Where
- Woods forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
As a deepening area of surface low pressure lifted towards the Midwest, strong pressure gradient winds developed across portions of far northern Oklahoma.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a deepening area of surface low pressure lifted towards the Midwest, strong pressure gradient winds developed across portions of far northern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 1:50 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
250 AM CDT Thu Apr 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 248 AM CDT Thu Apr 20 2023
The cold front has moved into far NW OK early this morning with
gusty winds behind the front. The cold front will continue to move
SE across the area today. Some showers/storms could develop along
the front between 09-12Z. Models show showers/storms possible near
the front throughout the day as it continues to move across the
area. Moderate elevated instability (MUCAPE>1200) and wind shear
will make strong to maybe severe storms possible this morning with
hail being the primary concern. Strong/severe storms will remain
possible this afternoon, especially in SE parts of the fa where
better instability could be available. The front is expected to
eventually stall later today. The timing of the front and where it
decides to stall will have an impact on storm and severe weather
potential today.
Showers/storms will remain possible across portions of the fa
tonight as a shortwave moves across the southern/central Plains and
the frontal boundary stalled in/near the area.
Cooler temperatures expected behind the front today with highs in
the 70s across the fa. Temperatures are then expected to fall into
the 40s tonight into early Friday.
As for fire weather, drier air moving into the area behind the front
will allow RH values to drop down around 10% this afternoon which
could lead to areas of elevated to maybe near critical fire weather
conditions. However, when parts of the area are starting to see
RH<20%, wind speeds should be decreasing. Despite the potential for
near critical conditions and high ERC values in some areas, the fact
that winds should be decreasing and some cloud cover will be
possible, will NOT issue a red flag warning for today but will do a
fire danger statement (RFD) instead for generally the NW third to
half of the fa.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 248 AM CDT Thu Apr 20 2023
Models show another surge of cold air moving into the region Friday
night into Saturday. With the colder air moving into the area behind
the front, below average temperatures are expected this weekend
along with the potential for frost/freeze conditions both Saturday
and Sunday morning.
Models show NW flow becoming more zonal late this weekend into next
week. Shortwaves moving through this flow and returning moisture
will bring a chance for showers and some storms starting Sunday and
continuing into the middle of next week.
Below to well below average temperatures are expected to continue
across the area next week with highs only in the 50s across a decent
portion of the fa Sunday and Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Thu Apr 20 2023
Breezy south winds will continue ahead of a cold front overnight
before breezy northwest winds replace them early in the AM. A few
thunderstorms may develop along and just behind the cold front
from PNC, to SWO, and OUN/OKC but confidence isn't quite high
enough to include these yet. Amendments will be made later if
required. Some low level wind shear will also exist for another
few hours over a few of the terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 47 69 44 / 20 10 10 0
Hobart OK 75 45 71 42 / 0 10 10 0
Wichita Falls TX 77 47 73 45 / 20 10 10 0
Gage OK 70 42 69 38 / 0 20 0 0
Ponca City OK 73 44 69 41 / 0 0 0 0
Durant OK 78 50 71 45 / 80 30 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 AM CDT this morning for OKZ004>015-017>020-
024>026.
TX...None.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 314 AM CDT Thu Apr 20 2023 OKZ004>048-050>052-TXZ083>090-210815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 314 AM CDT Thu Apr 20 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will be possible today as a cold front moves across the area. Some of these storms could become strong to severe with hail up to the size of quarters possible. The potential for severe storms will diminish early this evening across southeast Oklahoma. .Fire Weather... Low humidity behind the cold front could lead to areas of elevated to maybe near critical fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Showers and some thunderstorms will be possible across at least portions of the area late this weekend into the middle of next week. The potential for severe weather is low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1206 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TORNADO 4 SSW TINKER AIR FORCE 35.37N 97.42W
04/19/2023 CLEVELAND OK BROADCAST MEDIA
TORNADO OBSERVED WEST OF STANLEY DRAPER LAKE
MOVING NORTHEAST TOWARD TINKER AFB.
0848 PM TORNADO 3 N ETOWAH 35.17N 97.17W
04/19/2023 CLEVELAND OK STORM CHASER
THE TORNADO MOVED NORTHEAST THROUGH 859 PM
INTO POTTAWTOMIE COUNTY.
0959 PM TORNADO 2 NNW SHAWNEE 35.36N 96.93W
04/19/2023 POTTAWATOMIE OK EMERGENCY MNGR
DAMAGE REPORTED IN SHAWNEE INCLUDING AT
OKLAHOMA BAPTIST UNIVERSITY AND AREAS NEAR
I-40 AND KICKAPOO ROAD. THE TORNADO LIKELY
BEGAN NORTHWEST OF TECUMSEH AROUND 941 PM
AND CONTINUED THROUGH 1016 PM NEAR THE
LINCOLN COUNTY LINE NORTH OF SHAWNEE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1239 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TORNADO 3 N PINK 35.30N 97.11W
04/19/2023 POTTAWATOMIE OK OFFICIAL NWS OBS
TORNADO DEBRIS SIGNATURE EVIDENT ON RADAR.
MOVED NORTH-NORTHWEST TO EAST OF STELLA.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097793.